Hail, Starke
- When
- May 11, 5:35 PM CST to 5:36 PM CST
- Where
- Starke County, 1.71 mi WNW of Winona
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.240, -86.600
A trained spotter reported hail from penny to quarter size.
A warm front was located across the region. Showers and thunderstorms developed along and north of it, with some of these becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A warm front was located across the region. Showers and thunderstorms developed along and north of it, with some of these becoming severe. Hail was reported in several locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 11, 2:01 PM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 401 PM EDT WED MAY 11 2011 .SHORT TERM... COMPLEX ATMOSPHERE EARLY THIS EVENING WITH CONVECTION THROUGH THE SHORT TERM PERIOD THE MAIN FORECAST CHALLENGE. ATMOSPHERE HAS BECOME VERY UNSTABLE THIS AFTERNOON WITH SURFACE BASED CAPE IN EXCESS OF 4000 J/KG AND MID LEVEL RIDGE WAS BEGINNIG TO SLIDE EAST WITH HEIGHT FALLS OVER WEST. SEVERAL MID LEVEL IMPULSES EXPECTED TO MOVE THROUGH THE MEAN FLOW AND ACROSS OUR AREA. FIRST WAVE NOW MOVING NORTH THROUGH SOUTHERN WI WITH SECOND WAVE IN CENTRAL IL. THUNDERSTORMS DEVELOPING IN WI ALONG STRONG THERMAL BOUNDARY/SURFACE WARM FRONT AND BEING REINFORCED BY LAKE BREEZE. SECOND AREA OF TSRA IN IL DEVELOPING IN AREA OF RICH MOISTURE AND HIGH INSTABILITY. 18Z MID LEVEL STEERING FLOW AND CORFIDI VECTORS SUGGEST WISCONSIN STORM COULD STAY NORTH OF AREA BUT IF IT BUILDS SOUTH ALONG FRONTAL BOUNDARY COULD IMPACT NORTHWEST. ANY STORMS IN IL COULD ALSO MOVE NORTHEAST INTO THE AREA. STRONG INSTABILITY IN PLACE ALONG WITH QUASI STATIONARY SURFACE BOUNDARY SHOULD HELP FOCUS ANY STORMS. BULK SHEAR WILL BE LACKING AS 0-6KM BARELY REACHES 30 KNOTS EARLY THIS EVENING WITH MID LEVEL SPEED MAX. WITH STRONG INSTABILITY THIS MAY BE ENOUGH TO WARRANT A SEVERE RISK FOR HAIL AND ISOLATED DAMAGING WIND AND SLIGHT RISK COVERS MOST OF AREA EXCEPT EAST. WILL KEEP POPS IN THE HIGH CHANCE CATEGORY NORTHWEST TO STAY WITHIN COLLABORATION AND GIVEN UNCERTAINTY WITH CONVECTIVE ELEMENTS UPSTREAM. SEVERAL SHORT WAVES TO MOVE THROUGH TOMORROW AND TOMORROW NIGHT. HAVE CONTINUED POPS FOR THESE WAVES. SHEAR LOOKS TO REMAIN SIMILAR TO TODAY AND DEPENDING ON AMOUNT OF SUNSHINE ON THURSDAY COULD SEE CAPES APPROACH 2K TO 3K J/KG FOR ISOLATED SEVERE THREAT AGAIN. NO STRONG FORCING SEEN OTHER THAN WEAK SHORT WAVES SO WIDESPREAD SEVERE WEATHER NOT EXPECTED. && .LONG TERM... FRIDAY THROUGH WEDNESDAY. EXTENDED FORECAST CHARACTERIZED BY MUCH COOLER TEMPS AND CHANCES FOR SHOWERS ACROSS MUCH OF THE PERIOD. PERIOD WILL BEGIN WITH ONE LAST DAY OF ABOVE NORMAL TEMPS AS RIDGE MOVES OFF TO EAST. CUT OFF UPPER LOW CURRENTLY OVER SOUTHERN CO WILL EJECT OUT OF THE PLAINS AND ENTER THE REGION ON FRI. MODELS ARE HAVING A DIFFICULT TIME RESOLVING THIS SYSTEM AS WELL ANOTHER SHORTWAVE MOVING OUT OF CANADA CURRENTLY BUT ASSOCIATED SURFACE LOW AND COLD FRONT LOOK TO ENTER THE AREA FRIDAY AFTERNOON/EVENING. ENVIRONMENT SHOULD BE UNSTABLE ENOUGH FOR TSTORMS AHEAD OF FRONT AND KEPT GOING WX GRIDS. THE CHANCES FOR SHOWERS THEN LINGERS WELL INTO THE START OF NEXT WEEK AS SYSTEM HOVERS OVER REGION. SHOULD BE INTERMITTENT DRY PERIODS BUT HARD TO NAIL DOWN AT THIS POINT. TEMP FORECAST A BIT TRICKY AS WELL AS FRONT WILL LINGER OVER CWA FOR MUCH OF THE WEEKEND. TEMPS COULD STRUGGLE TO MAKE IT OUT OF LOWER 60S ESP WITH CLOUDY SKIES AND SHOWERS OVER AREA LIMITING INSOLATION. THEREFORE DID NOT MAKE MAJOR CHANGES EXCEPT TO BUMP DOWN A DEGREE OR TWO. BY THE START OF THE WEEK...MODELS DIFFER ON HANDLING DETAILS OF UPPER CUT OFF LOW MERGING WITH CANADIAN SHORTWAVE. 12Z GFS AND GEFS MUCH FASTER EJECTING THIS LOW SEWD OUT OF THE REGION AND END PRECIP CHANCES BY MON EVENING. ECMWF ON THE OTHER HAND WRAPS THE LOW BACK NORTH OVER REGION...KEEPING PRECIP CHANCES THRU THE END OF THE PERIOD. GIVEN LARGE ENSEMBLE SPREAD AND RUN TO RUN INCONSISTENCY...LEFT END OF PERIOD DRY. TEMPS WILL REMAIN BELOW NORM THRU THE END OF THE PERIOD. && .AVIATION... CONVECTIVE DEVELOPMENT WILL BE MAIN CHALLENGE AND FOCUS THIS PERIOD. ATMOSPHERE BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON BUT STRONG CAP IN PLACE WITH INVERSION SEEN ON 12Z ILX SOUNDING AND STRONG UPPER LEVEL RIDGE STILL OVER AREA. MODELS SHOW RIDGE AXIS SLIDING EAST THIS AFTERNOON WITH HEIGHT FALLS OVER WESTERN AREAS AND SEVERAL WEAK MID LEVEL IMPULSES IMPEDING WESTERN AREAS. AT SAME TIME...OUTFLOW BOUNDARY FROM EARLIER CONVECTION OVER NORTHERN LOWER MICHIGAN HAS RACED SOUTH AND HAS BEGUN TO WASH OUT OVER NORTHWEST AREA. MOST HIGH RESOLUTION MODEL DATA DEVELOPS SOME TSRA LATE THIS AFTERNOON OVER IL AND MOVES IT EAST NORTHEAST OVER WEAKENING RIDGE AND ACROSS OUR AREA THROUGH MID EVENING. WITH QUESTIONS STILL CONCERNING DEVELOPMENT AND COVERAGE...HAVE OPTED TO STICK WITH CB MENTION IN TAFS BUT DID NARROW TIMING DOWN FROM PREVIOUS ISSUANCE TO MOST FAVORED TIME RANGE. A FEW MODELS SHOWING SOME LINGERING CONVECTION INTO THURSDAY MORNING BUT FOR NOW HAVE STAYED OPTIMISTIC WITH TAFS IN VFR CATEGORY BUT DID INCLUDE A FEW HOURS OF TEMPO MVFR BR WITH LIGHT WINDS AROUND DAYBREAK. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...LASHLEY LONG TERM...OBERGFELL AVIATION...LASHLEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 501 AM EDT WED MAY 11 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-120915- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 501 AM EDT WED MAY 11 2011 /401 AM CDT WED MAY 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. ISOLATED SEVERE STORMS ARE POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-120915- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 501 AM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS COULD CONTAIN HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 12 S KNOX 41.12N 86.63W
05/11/2011 M0.50 INCH PULASKI IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1100735
NGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 706 PM EDT WED MAY 11 2011 INZ003-004-012>015-112330- FULTON IN-LA PORTE IN-MARSHALL IN-PULASKI IN-ST. JOSEPH IN-STARKE IN- 706 PM EDT WED MAY 11 2011 AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF NORTH JUDSON...OR 8 MILES NORTHWEST OF WINAMAC...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... KNOX... CULVER... BASS LAKE AND TOTO... ORA... WINONA...MONTEREY AND DELONG... OBER...OAK GROVE AND BURR OAK... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT THURSDAY MORNING/100 AM CDT THURSDAY MORNING/ FOR NORTHERN INDIANA AND SOUTHWEST MICHIGAN. LAT...LON 4158 8649 4125 8608 4104 8666 4117 8682 TIME...MOT...LOC 2306Z 227DEG 17KT 4117 8665
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
728 PM EDT WED MAY 11 2011
INZ003-004-012-120000-
LA PORTE IN-ST. JOSEPH IN-STARKE IN-
628 PM CDT WED MAY 11 2011
AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KINGSFORD HEIGHTS...OR 10 MILES NORTH OF
KNOX...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
LA PORTE...
KINGSFORD HEIGHTS...
SALEM HEIGHTS...SOUTH CENTER AND TRACY...
KINGSBURY...
STILLWELL...
FISH LAKE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING/200 AM EDT THURSDAY MORNING/ FOR NORTHERN INDIANA
AND SOUTHWEST MICHIGAN.
LAT...LON 4168 8672 4159 8641 4149 8654 4144 8653
4144 8659 4136 8668 4137 8676
TIME...MOT...LOC 2325Z 209DEG 17KT 4143 8666The Northern Indiana radar (KIWX), 76 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
6 hail. Local standard time, as filed.
A trained spotter reported hail from penny to quarter size.
The public reported pea to nickle size hail falling on the southwest side of Warsaw for six minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314395, 314394, 314396, 314399, 314397, 314398.